South Carolina, 2011

Wildfire in South Carolina, March 22, 2011

March 22, 2011 · NWS CHS · 1 event in 1 county or zone

Warm temperatures in combination with low relative humidity values, resulted in conditions favorable for wildfire starts in southern South Carolina.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm temperatures in combination with low relative humidity values, resulted in conditions favorable for wildfire starts in southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 22, 12:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 22, 12:38 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT TUE MAR 22 2011

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH WEDNESDAY. A
COLD FRONT WILL ADVANCE THROUGH THE AREA WEDNESDAY NIGHT AND
EARLY THURSDAY...FOLLOWED BY HIGH PRESSURE THROUGH THE
WEEKEND. ANOTHER COLD FRONT COULD AFFECT THE AREA EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DEEP LAYERED RIDGING WILL PREVAIL OVER THE AREA THIS AFTERNOON AS
SFC HIGH PRESSURE CENTERED OVER FL EXTENDS N AND A BROAD GOMEX
UPPER LEVEL RIDGE ENVELOPS THE SOUTHEAST. HAVE MAINTAINED HIGH
TEMPERATURES IN THE MID 80S FOR TODAY AS RIDGING WILL ALLOW FOR
MUCH GREATER THICKNESSES THIS AFTERNOON. ALSO A PREVAILING
WESTERLY FLOW WILL HELP KEEP THE SEABREEZE PINNED CLOSE TO THE
COAST FOR MUCH OF THE AFTERNOON...THUS ALLOWING COASTAL LOCATIONS
TO PARTICIPATE IN QUITE THE WARM DAY. A WEAK SFC LOW PRESSURE WILL
MOVE NORTH OF THE AREA TODAY ACROSS THE VIRGINIAS. THIS WILL
RESULT IN A INCREASE IN MID TO HIGH CLOUDS LATER THIS
AFTERNOON...HOWEVER CLOUDS WILL NOT BE ENOUGH TO DERAIL A MOSTLY
SUNNY FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...SFC HIGH PRESSURE WILL BE SUPPRESSED TO THE S WHILE THE
UPPER LEVEL RIDGE FLATTENS IN RESPONSE TO A DEVELOPING COMPLEX
STORM SYSTEM OVER THE UPPER PLAINS. ADDITIONAL CLOUD COVER WILL
STREAM IN FROM THE W...RESULTING IN A GREATER BLANKET TO KEEP
TEMPS RATHER MILD. WILL LOOK FOR LOWS IN THE UPR 50S AWAY FROM THE
COAST AND LWR 60S ALONG THE SHORES.

WED THROUGH THU...WITH THE UPPER RIDGE FLATTENED...MAKING FOR A
ZONAL PATTERN OVER MUCH OF THE EASTERN SEABOARD...AN UPPER LEVEL
LOW WILL BECOME CAUGHT UP IN A DIGGING TROUGH AXIS OVER THE GREAT
LAKES. AT THE SFC...AN AREA OF LOW PRESSURE OVER THE UPPER PLAINS
WILL QUICKLY RACE EAST TO THE MID ATLC STATES BY WED EVENING AND
OFF THE MID ATLC COAST WED NIGHT. THE COLD FRONT OF THIS SYSTEM
WILL DRAG THROUGH THE LOWER APPALACHIANS AND SOUTHEAST STATES WED
NIGHT INTO THU. DEEPER MOISTURE LOOKS TO ACCOMPANY THE FRONT
DECENT AGREEMENT AMONG MUCH OF THE 00Z GUIDANCE. IN ADDITION...
THERE IS ALSO GOOD AGREEMENT OF SQUEEZING OUT AT LEAST A FEW
HUNDREDTHS OF QPF OVER INLAND PORTIONS OF THE CWFA BEFORE THE
FRONT WEAKENS AS IT REACHES THE COAST. HAVE ADDED IN A SWATH OF
SLGT CHC POPS WELL INLAND FOR WED NIGHT. THE FRONT THEN PUSHES SE
OF THE AREA BY DAYBREAK THU...FOLLOWED BY COOLER AND DRIER HIGH
PRESSURE FROM THE N.

THU NIGHT AND FRI...COOLER AND DRIER HIGH PRESSURE WILL SLIDE IN
FROM THE N THU NIGHT INTO FRI MORNING...THEN SHIFT OFFSHORE DURING
THE DAY FRI. THOUGH SKIES WILL CLEAR OUT FOR THU NIGHT...THERE MAY
BE SOME RETURN OF MOISTURE IN THE FORM OF CLOUDS ON FRI BUT A
RAIN-FREE FORECAST WILL PREVAIL. HIGHS WILL BE ABOUT 10-15 DEGREES
COOLER FROM THU.

LAKE WINDS...WE ARE LOOKING AT THE POSSIBILITY OF A LAKE WIND
ADVISORY ON LAKE MOULTRIE FOR WEDNESDAY INTO THURSDAY. INITIALLY
IT MAY RESULT IN GUSTY WINDS UP TO 25 KT NEAR THE LAKE SHORE
WEDNESDAY AS DEEP MIXING OCCURS. BUT WITH A 40-45 KT LOW LEVEL JET
TO CROSS THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY AND A TIGHT
PRESSURE GRADIENT DEVELOPS...WINDS OF 20 KT OR GREATER WILL SPREAD
ACROSS THE ENTIRE LAKE AREA. WE HAVE ADDED MENTION TO THE
HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AN UNSETTLED PATTERN IN EXPECTED AS A COMPLEX STORM SYSTEM PUSHES
OFF THE MID ATLC COAST LATE SATURDAY...PUSHING A COLD FRONT INTO
THE CAROLINAS. THE FRONT NOW LOOKS TO STALL OUT OVER THE SOUTH
CAROLINA AND EXTEND BACK W OVER THE GULF COAST STATES. WAVES OF
LOW PRESSURE ALONG WITH SEVERAL UPPER LEVEL SHORTWAVE TROUGHS MAY
PUSH THROUGH THE REGION...RESULTING IN ENOUGH CONFIDENCE THAT A
RAIN-FREE FORECAST CAN NO LONGER BE MAINTAINED. HAVE ADDED IN SLGT
CHC STARTING SUN AND LASTING INTO EARLY NEXT WEEK. TEMPERATURES
WILL FLUCTUATE SOME DEPENDING ON WHERE THE FRONT SETTLES...BUT
GENERALLY TEMPS WILL RUN NEAR TO BELOW NORMAL FOR THE EARLY
PORTION OF NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE 18Z TAF PERIOD FOR KCHS
AND KSAV. EXPECT MAINLY WESTERLY WINDS WITH GUSTS NEAR 18 KNOTS TO
PERSIST THROUGH THE AFTERNOON BEFORE DROPPING OFF NEAR SUNSET.
THE PREDOMINANT WESTERLY FLOW WILL KEEP THE SEABREEZE PINNED
CLOSE TO THE COAST TODAY...BUT WINDS WILL SLOWLY BEGIN TO BACK TOWARD
THE SOUTHWEST BY EARLY THIS EVENING.

SOUTHWESTERLY WINDS OVERNIGHT WILL REMAIN NEAR 5 KNOTS AT THE
SURFACE...BUT ANOTHER 30-35 KNOT LOW LEVEL JET WILL MOVE INTO THE
AREA LATE TONIGHT. THIS WILL ONCE AGAIN RESULT IN MARGINAL LLWS
EARLY WEDNESDAY MORNING. THUS MAINTAINED WIND SHEAR AFTER 08Z.

EXTENDED AVIATION OUTLOOK...
SLIGHT CHANCE OF MVFR CIGS WITH A COLD FRONT LATE WEDNESDAY NIGHT
AND EARLY THURSDAY. POSSIBLE LOW LEVEL WIND SHEAR LATE TONIGHT AND
WEDNESDAY NIGHT...WITH GUSTY SURFACE WINDS WEDNESDAY AND
THURSDAY.

&&

.MARINE...
THE COASTAL WATERS WILL REMAIN ALONG THE NORTH AND NW PERIPHERY OF
THE ATLANTIC RIDGE THAT WILL LIE ACROSS FLORIDA THROUGH TONIGHT.
OFFSHORE WINDS WILL THEN PREVAIL INTO THIS AFTERNOON...BEFORE THE
SEA BREEZE CIRCULATIONS BACK WINDS AROUND TO THE SW. GENERALLY
WIND SPEEDS WILL REMAIN BETWEEN 10 TO 15 KNOTS THROUGH THE BULK OF
THE DAY. SEAS WILL BE THE COMBINATION OF WIND WAVES AND SWELLS...BUT
REACHING NO HIGHER THAN 3 OR 4 FT.

ANOTHER NOCTURNAL SURGE WILL IMPACT THE AREA TONIGHT WITH A 30-35
KT LOW LEVEL JET TO MOVE THROUGH OVERNIGHT. SW WINDS WILL CLIMB
TO 15 OR 20 KT. WE START TO LOSE SOME OF THE SWELL ENERGY...THUS
LITTLE CHANGE IN THE OVERALL SIGNIFICANT WAVE HEIGHT WITH SEAS
CAPPED AT 4 FT.

WHILE THE ATLANTIC RIDGE REMAINS ANCHORED TO THE SOUTH
WEDNESDAY/WEDNESDAY NIGHT...LOW PRESSURE WILL MOVE EAST THROUGH
THE OHIO VALLEY BEFORE DEEPENING AS IT MOVES OFF THE MID
ATLANTIC COAST WEDNESDAY NIGHT. THE PRESSURE GRADIENT BETWEEN
THESE TWO SURFACE FEATURES WILL ALLOW FOR INCREASING WINDS AND
SEAS...AND WE COULD BE LOOKING AT SCA CONDITIONS. CHARLESTON
HARBOR HAS THE BEST CHANCE OF REACHING THE SCA CRITERIA
WEDNESDAY...DUE TO GOOD MIXING NEAR THE LAND/SEA INTERFACE. BUT
THE OTHER WATERS WILL BE LIMITED IN THEIR MIXING DUE TO WARM
ADVECTION WEDNESDAY. THERE IS A BETTER CHANCE THAT AT LEAST AMZ350
AND AMZ374 REACH SCA CONDITIONS WEDNESDAY NIGHT WITH AN EVEN
STRONGER 40-50 KT LOW LEVEL JET TO CROSS THE WATERS. THE
CHARLESTON HARBOR WILL ALSO ACHIEVE SCA CRITERIA WEDNESDAY
NIGHT...WITH AMZ352 AND AMZ354 TO BE CLOSE.

A COLD FRONT WILL CROSS THE WATERS EARLY THURSDAY...AND WITH ONLY
WEAK COOL ADVECTION AND A MUCH MORE RELAXED GRADIENT TO DEVELOP
IN WAKE OF THE FRONT...THE SCA/S WILL EVENTUALLY COME DOWN.

RELATIVELY QUIET MARINE CONDITIONS FOR FRIDAY AS HIGH PRESSURE
NOSES IN FROM THE NORTH. THAT HIGH THEN SHIFTS EAST SATURDAY AND
GIVES WAY TO AN APPROACHING FRONTAL SYSTEM FROM THE WEST. WINDS
AND SEAS WILL AGAIN INCREASE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Mar 22, 2:17 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
317 AM EDT TUE MAR 22 2011

SCZ045-230730-
INLAND BERKELEY-
317 AM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE WINDS...A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE
AREA WEDNESDAY AND WILL CONTINUE INTO EARLY THURSDAY. THIS WILL
ALLOW FOR STRONGER WINDS TO DEVELOP ON LAKE MOULTRIE...AND A LAKE
WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-230730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
317 AM EDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jasper

When
March 22, 2:30 PM EST to 6:30 PM EST
Where
Jasper forecast zone
Property damage
$50,000
Reported by
Park/Forest Service

The South Carolina Forestry Commission reported a 125 acre wildfire near Pineland Estates Road and Zig Zag Road, 3 miles northeast of Pineland, South Carolina. The fire reportedly involved one home and a shed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294179.